Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 188, NWS Jacksonville, FL

August 9, 2012Putnam County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 9, 2012, 3:27 PM EDT for Putnam County, Florida. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2012, 3:27 PM EDT (19:27 UTC)
Expired
Aug 9, 2012, 4:15 PM EDT
In force
48 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon

County Putnam County, FL

The radar

The Jacksonville radar (KJAX), 89 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 4:00 PM EDTTSTM WND DMG4 Sw Palatka, FLPOWER LINES DOWN ON EAST PANIEL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

765 
WUUS52 KJAX 091927
SVRJAX
FLC107-092015-
/O.NEW.KJAX.SV.W.0188.120809T1927Z-120809T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
327 PM EDT THU AUG 9 2012

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PUTNAM COUNTY IN NORTHEAST FLORIDA

* UNTIL 415 PM EDT

* AT 328 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR PALATKA...AND
  MOVING NORTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PALATKA...EAST PALATKA...ORANGE MILLS AND BOSTWICK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

&&

LAT...LON 2952 8166 2962 8184 2974 8179 2984 8168
      2984 8159 2974 8153
TIME...MOT...LOC 1928Z 213DEG 11KT 2964 8169

$$

SHASHY
2 follow-up statements
188 
WWUS52 KJAX 091941
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
341 PM EDT THU AUG 9 2012

FLC107-092015-
/O.CON.KJAX.SV.W.0188.000000T0000Z-120809T2015Z/
PUTNAM FL-
341 PM EDT THU AUG 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR CENTRAL PUTNAM COUNTY...

AT 341 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR PALATKA...MOVING
NORTHEAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EAST
PALATKA...ORANGE MILLS AND BOSTWICK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

&&

LAT...LON 2952 8166 2961 8181 2968 8181 2973 8176
      2984 8168 2984 8159 2974 8153
TIME...MOT...LOC 1941Z 228DEG 13KT 2967 8166

$$

SHASHY
712 
WWUS52 KJAX 092010
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
410 PM EDT THU AUG 9 2012

FLC107-092020-
/O.EXP.KJAX.SV.W.0188.000000T0000Z-120809T2015Z/
PUTNAM FL-
410 PM EDT THU AUG 9 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PUTNAM COUNTY
WILL EXPIRE AT 415 PM EDT...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

LAT...LON 2952 8166 2961 8181 2968 8181 2973 8176
      2984 8168 2984 8159 2974 8153
TIME...MOT...LOC 2010Z 207DEG 14KT 2986 8159

$$

SHASHY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:20 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 9, 2:20 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
220 PM EDT THU AUG 9 2012

.SHORT TERM...THROUGH SUNDAY
THUNDERSTORMS WILL BUILD TOWARD THE ATLANTIC COAST AND THEN
GRADUALLY FADE THIS EVENING. THEREAFTER...ONLY AN ISOLATED
THUNDERSTORM OR TWO WILL BE POSSIBLE ACROSS SOUTHEAST GEORGIA
DURING THE OVERNIGHT HOURS.

FRIDAY...TROUGHING WILL REMAIN OVER THE SOUTHEAST UNITED STATES
WHILE THE RIDGE HOLDS OVER THE FLORIDA PENINSULA. THIS PATTERN
WILL MAINTAIN A SOUTHWEST STEERING FLOW WHICH WILL RESULT IN
STORMS INITIATING OVER INLAND AREAS AND THEN TRACKING OFF TO THE
EAST DURING THE DAY. THE GREATEST COVERAGE IS EXPECTED ACROSS
SOUTHEAST GEORGIA WHERE A LINGERING BAND OF DEEP TROPICAL
MOISTURE WILL SUPPORT AT LEAST SCATTERED THUNDERSTORMS. SOME
DRIER AIR IN THE MID TO UPPER TROPOSPHERE OVER NORTHEAST FLORIDA
WILL KEEP THUNDERSTORMS MORE ISOLATED TO SCATTERED WITH A FOCUS
ALONG THE ATLANTIC SEABREEZE NEAR THE I-95 CORRIDOR LATE IN THE
AFTERNOON AND INTO THE EARLY EVENING. WITH SOME DRIER AIR
ALOFT...THE THREAT OF LOCALLY STRONG DOWNBURSTS WILL INCREASE AND
THE SPC HAS PLACED THE ENTIRE AREA WITHIN A 5% WIND THREAT
PROBABILITY. HIGHS WILL AVERAGE IN THE LOW TO MID 90S WITH THE
WARMEST READINGS EXPECTED ACROSS INLAND AREAS OF NORTHEAST
FLORIDA. HEAT INDICES WILL TOP OUT AROUND 100 DEGREES.

SATURDAY...THE LONGWAVE TROUGH WILL UNDERGO SOME AMPLIFICATION AS
A SHORTWAVE TROUGH DIGS TOWARD SOUTHEAST GEORGIA. NUMEROUS
THUNDERSTORMS WILL PUSH INTO SOUTHEAST GEORGIA AND BRING A
THREAT FOR LOCALLY HEAVY RAINFALL AND STRONG DOWNBURSTS. ALTHOUGH
LESSER COVERAGE IS EXPECTED IN NORTHEAST FLORIDA...ISOLATED TO
WIDELY SCATTERED SHOWERS AND STORMS WILL BUILD TOWARD THE EAST
COAST WITH ENHANCEMENT EXPECTED ALONG THE ATLANTIC COAST SEABREEZE
NEAR THE I-95 CORRIDOR LATE IN THE AFTERNOON.

SUNDAY...RAIN CHANCES WILL FINALLY LOWER ACROSS SOUTHEAST GEORGIA
BEHIND THE DEPARTING SHORTWAVE. ONLY ISOLATED TO WIDELY SCATTERED
STORMS EXPECTED ON SUNDAY WITH TEMPS TOPPING OUT IN THE MID 90S
INLAND.

&&

.LONG TERM...MONDAY THROUGH THURSDAY
DE-AMPLIFICATION OF UPPER TROUGH AND DRY AIR INFILTRATION ALOFT
WILL LEAD TO DECREASING RAIN CHANCES AND SLIGHTLY HOTTER
TEMPERATURES. POPS WILL DROP DOWN TO AROUND 20 TO 30
PERCENT...MAINLY TO ACCOUNT FOR A FEW THUNDERSTORMS WITH THE
AFTERNOON SEABREEZES. EXTRA INSOLATION WILL LIKELY PUSH MAX TEMPS
UP INTO THE MID 90S WITH HEAT INDICES OVER 100 DEGREES.

&&

.AVIATION...HAVE TEMPO TSRA IN TAFS UNTIL 21Z...AND TIL 22Z FOR SSI
AS STORMS WILL CONTINUE TO DEVELOP AND MOVE TOWARDS THE EAST COAST.
HAVE VCTS TIL 01Z AT SSI WITH STORMS DISSIPATING BEFORE OR AROUND
THAT TIME.

&&

.MARINE...SOUTHWEST WINDS WILL CONTINUE OVER THE WATERS THE NEXT FEW
DAYS AS SURFACE RIDGE REMAINS TO THE SOUTH AND TROUGHING TO THE
NORTH. NOCTURNAL SURGES WILL INCREASE WINDS TO AROUND 15 KNOTS WITH
POSSIBLE SCEC HEADLINES NEEDED FOR OFFSHORE ZONE. SEAS WILL BE
MOSTLY IN 2 TO 4 FOOT RANGE.

RIP CURRENTS: LOW RISK AS OFFSHORE FLOW DOMINATES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  92  72  93 /  50  60  50  70
SSI  75  89  75  89 /  40  30  30  50
JAX  72  93  73  92 /  40  40  30  40
SGJ  74  91  74  91 /  40  20  20  30
GNV  72  93  72  93 /  20  20  20  30
OCF  72  94  72  92 /  10  20  20  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHULER/ZIBURA/
Hazardous weather outlook, Aug 9, 3:34 AM EDT, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
334 AM EDT THU AUG 9 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-101000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
334 AM EDT THU AUG 9 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP
THIS AFTERNOON...WITH BEST CHANCES OF ACTIVITY ACROSS SOUTHEAST
GEORGIA. STEERING FLOW WILL PUSH STORMS TOWARD THE EAST AT 10 TO
15 MPH. A FEW STRONG STORMS CAN BE EXPECTED WITH LOCALLY HEAVY
RAINFALL...GUSTY WINDS AND FREQUENT LIGHTNING. ACTIVITY WILL
SLOWLY DIMINISH DURING THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
EACH DAY. THE MAIN CONCERNS WILL BE GUSTY WINDS...FREQUENT LIGHTNING
STRIKES...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JCH

In the hours before

Special weather statement, Aug 9, 3:22 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
322 PM EDT THU AUG 9 2012

FLZ037-091945-
PUTNAM-
322 PM EDT THU AUG 9 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
PUTNAM COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
345 PM EDT...

AT 322 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF PALATKA...MOVING
NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND SATSUMA...HOLLISTER...SAN MATEO...PALATKA...CARRAWAY...ORANGE
MILLS...EAST PALATKA AND BOSTWICK THROUGH 345 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2983 8171 2983 8162 2973 8152 2960 8158
      2952 8169 2953 8177 2962 8187
TIME...MOT...LOC 1922Z 212DEG 11KT 2963 8172

SHASHY

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:22 PM EDTSpecial Weather StatementJAXPutnam23 min
Aug 9, 3:38 PM EDTAreal Flood AdvisoryJAXPutnam82 min
Aug 9, 3:48 PM EDTSpecial Weather StatementJAXPutnam42 min
Aug 9, 3:58 PM EDTSpecial Weather StatementJAXSaint Johns32 min
Aug 9, 4:29 PM EDTSpecial Marine WarningJAX91 min
Aug 9, 4:32 PM EDTSpecial Weather StatementJAXSaint Johns28 min
Aug 9, 4:59 PM EDTSpecial Marine WarningJAX91 min
Aug 9, 5:01 PM EDTSpecial Weather StatementJAXFlagler29 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.